A single copy of this article may be reprinted for personal, noncommercial use only.
Osteoporosis medications: Must bisphosphonates be taken indefinitely?By Mayo Clinic staff
Original Article: http://www.mayoclinic.com/health/osteoporosis-medications/AN01854
- With Mayo Clinic endocrinologist
Kurt A. Kennel, M.D.close window
Kurt A. Kennel, M.D.
Risk factors (1)
- High-protein diets: Are they safe?
Treatments and drugs (3)
- Osteoporosis medications: Must bisphosphonates be taken indefinitely?
- Osteoporosis and long-term prednisone: What is the risk?
- Fosamax and other bisphosphonates: Unusual risks?
- Chocolate: Does it impair calcium absorption?
- Calcium supplements: When should they be taken?
- Elliptical machines: Better than treadmills?
Osteoporosis medications: Must bisphosphonates be taken indefinitely?
How long must I take bisphosphonates for osteoporosis? Are they a lifelong commitment?
from Kurt A. Kennel, M.D.
Bisphosphonates, the most common type of osteoporosis medications, are typically taken for three to five years. After that, your doctor will consider your individual risk factors in determining whether you're more likely to be helped or harmed by continuing to take these osteoporosis medications.
Bisphosphonates include ibandronate (Boniva), alendronate (Fosamax), risedronate (Actonel) and zoledronic acid (Reclast). In addition to slowing bone loss, these osteoporosis medications can cause side effects, including:
- Stomach upset. Bisphosphonate pills can cause abdominal pain and the risk of esophageal ulcers. These are less likely to occur if the medicine is taken properly. Injected forms of bisphosphonates don't cause stomach upset.
- Jawbone problems. Rarely, bisphosphonate therapy can lead to osteonecrosis of the jaw — a bone disease that causes pain, swelling or infection in the jaw. Invasive dental procedures, such as tooth extractions, increase this risk.
- Thighbone fractures. Long-term bisphosphonate therapy has also been linked to a rare type of thigh fracture that sometimes develops in both legs at once. This injury, known as atypical femoral fracture, is similar to a stress fracture, causing pain that may start out mild but gradually worsen.
To help you avoid these side effects, your doctor may recommend stopping bisphosphonates after five years — especially if your overall risk of fracture is low. That's determined by your bone density score and your history of past fractures. If your fracture risk increases in the future, your doctor may suggest restarting bisphosphonates or trying a different type of osteoporosis medication.Next question
Osteoporosis and long-term prednisone: What is the risk?
- How long should you take osteoporosis drugs. Food and Drug Administration. http://www.fda.gov/ForConsumers/ConsumerUpdates/ucm309688.htm. Accessed April 15, 2013.
- Rosen HN. Bisphosphonates in the management of osteoporosis in postmenopausal women. http://www.uptodate.com/home. Accessed April 15, 2013.
- AskMayoExpert. Bisphosphonates. Rochester, Minn.: Mayo Foundation for Medical Education and Research; 2013.